How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 2952
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
15010675
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My Rhodesian is diabetic. She has been taking insulin shots

Customer Question

My Rhodesian is diabetic. She has been taking insulin shots for 2 years at a level of 15ml twice a day. Lately her blood sugar has climbed to around 400. She pants, constantly thirsty and going blind. Should I increase the insulin dosage.
Submitted: 1 month ago.
Category: Dog
Expert:  PitRottMommy replied 1 month ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 1 month ago.

Hi Martha, thanks for your question. When was the last time that Kat had an in-clinic glucose curve performed?

Customer: replied 1 month ago.
Never. It was never suggested by vet. I was given a blood test kit to do myself.
Customer: replied 1 month ago.
I prefer not to call.
Customer: replied 1 month ago.
Is anybody out there?
Expert:  PitRottMommy replied 1 month ago.

This is concerning. A blood glucose should always be checked by veterinary staff before entering into a diabetic treatment regimen. The major reason being is that if too much insulin is prescribed there can be life-threatening results. While the dose that she's in right now seems to be working well for her, if you do increase the dosage and it's over what she needs she could become hypoglycemic and become critical. I would recommend avoiding an increase in her insulin, for this reason, and discussing treatment with her vet (or finding a vet that will assist you in updating her protocol) to see if increasing her dosage is needed based on her glucose curve. The vet that is working with her may wish to see your blood glucose numbers for the past few months (make sure you're tracking and recording these daily) before making an alteration to the amount of insulin given at each dosage.

I’ll be standing by if you have other questions. Let me know if I can help further.

Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.

Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.

If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800

Expert:  PitRottMommy replied 1 month ago.

Checking in. How is Kat doing?